Acute lymphoid leukemia. No evidence of consistent chemotherapy-induced intestinal malabsorption. Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • PURPOSE: The impact of chemotherapeutic agents on intestinal functional integrity was assessed in 16 consecutive children treated for acute lymphoid leukemia (ALL) and in remission on maintenance therapy. PATIENTS AND METHODS: Measurements of height, weight, nutrient intake, fecal fat, D-xylose absorption, and lactose absorption were obtained at diagnosis and every 6 months during therapy. RESULTS: At diagnosis all children were age appropriate for height and weight. A decrease in height velocity occurred in 73% at 12 months and 29% at 24 months. A reduced weight velocity was seen in 40% at 12 months and 14% at 24 months. Nutrient intake was more than two thirds the recommended nutrient intake (RNI) for energy in 70% of the children and > 100% RNI for protein in all but one child. Gastrointestinal investigations at diagnosis were normal, and no child had symptoms suggestive of malabsorption. Fecal fat excretion was abnormal in only one child, after therapy-induced pancreatitis, and returned to normal with pancreatic enzyme supplementation. D-xylose absorption became abnormal in two children at 6 months on therapy, normalized at 12 months, and remained normal on further evaluations. Intestinal lactose absorption was abnormal in four of 12 children. CONCLUSIONS: These results suggest that habitual nutrient intake is adequate and that there is no generalized malabsorption in children during treatment for ALL that might interfere with their overall nutritional status. However, mild to moderate alteration in intestinal functional integrity may occur transiently in some children.

publication date

  • August 1993